Supplements and Vitamins That Cause Eye Problems

Supplements and vitamins that cause eye problems? Generally, nutritional supplements and vitamins enhance health, but from time to time they can cause eye problems and have to be avoided to avoid aggravating pre-existing conditions.

The process of cataract formation is, for reasons scientists do not really understand, accelerated in men and women who have more than 22 per cent body fat, and in people whose body fat is concentrated in the omentum, that is, in a tight mass over the belly, rather than on the hips.

For some reason, people with higher percentage body fat suffer greater deleterious consequences from the supplements that cause eye problems, especially from overdoses of nutrients that create free radicals. Excessive iron, copper, and nickel all appear in cataract tissue, and all have worse effects in people who are overweight.

Fat-soluble vitamin D also can contribute to elevated risk of cataracts, but only in people who consume more than 1000 IU per day. All of these nutrients have even worse toxic effects in people who are overweight and smoke, or who are overweight and have diabetes, low thyroid hormone levels, or who have been exposed, interestingly enough, to some common parasites that are concentrated in kitty litter.

What about everybody else? While most of the antioxidants used to prevent the process of cataracts are free of side effects, there are still some precautions for safe use. Vitamin C and selenium supplements should not be taken at the same time, and vitamin C with bioflavonoids is not always the best choice for vitamin C.

Many people at high risk for cataracts also have high cholesterol or high blood pressure. Both bioflavonoids and the statin drugs for controlling high cholesterol and calcium channel blockers for high blood pressure have to be processed by the liver. If you take too many bioflavonoids (or eat a bushel of bilberries), your liver cannot detoxify the medications. This is one time it is better to take synthetic vitamin C.

Bioflavonoids, of course, are not just useful in preventing cataracts. They are useful in a wide range of eye problems including problems with night vision, diabetic retinopathy, and nearsightedness.

A clinical study in Italy even found that the bioflavonoids in bilberry increase healthy circulation in the retina of people who have glaucoma, even after just one dose. The bioflavonoids rutin is sometimes helpful when prescription medications do not work.

But there are times not to take rutin if you are concerned about the supplements and vitamins that cause eye problems. One is when you are taking vitamin C. The bioflavonoid rutin interferes with the absorption of vitamin C. It also reduces the effectiveness of the quinolone antibiotics, a long list including:

  • ciprofloxacin (Cipro, Baycip, Cetraxal, Ciflox, Cifran, Ciplox, Cyprobay, Quintor)
  • enoxacin (Penetrex)
  • gatifloxacin (Tequin)
  • gemifloxacin
  • grepafloxacin (Raxar)
  • levofloxacin (Levaquin)
  • lomefloxacin (Maxaquin)
  • moxifloxacin (Avelox)
  • norfloxacin (Amicrobin, Anquin, Baccidal, Barazan, Biofloxin, Floxenor, Fulgram, Janacin, Lexinor, Norofin, Noroxin, Norxacin, Orixacin, Oroflox, Urinox, Zoroxin)
  • ofloxacin (Floxin)
  • sparfloxacin (Zagam)
  • temafloxacin (Omniflox)
  • trovafloxacin (Trovan)
  • Taking rutin, magnesium, and/or zinc at the same time as any of these antibiotics will make the antibiotic less effective.

    Melatonin is also useful in treating glaucoma that is aggravated by exposure to bright light—but don't take melatonin any time other than just before going to bed for the night. Melatonin taken in the morning will leave you drowsy all day.

    And finally, if you take higher doses (anything over 500 mg a day) of vitamin C, don't forget to take your copper, at least 1 to 3 mg a day. Vitamin C in high doses depletes copper, as does eating too many green leafy vegetables or taking more than a 50 mg daily dose of zinc.

    Supplements and vitamins that cause eye problems need not pose problems for you. Just be careful if you are overweight, if you smoke, if you take high-dose vitamin C, or if you take bioflavonoids or antibiotics.


    Return From Supplements and vitamins to Eye Nutrition